Florida, 2018Rip Current in Florida, September 10, 2018
September 10, 2018 · NWS MLB · 1 event in 1 county or zone
Strong rip currents and rough surf associated with distant Hurricane Florence affected the east-central Florida beaches for several days. A boy and older male were playing in the surf when they were pulled seaward by a strong rip current and the older male drowned.
- Deaths
- 1
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong rip currents and rough surf associated with distant Hurricane Florence affected the east-central Florida beaches for several days. A boy and older male were playing in the surf when they were pulled seaward by a strong rip current and the older male drowned.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Melbourne, FL wrote its last area forecast discussion before the first event at Sep 10, 2:35 PM EST, 30 minutes earlier.
Area forecast discussion, Sep 10, 2:35 PM EST, 30 minutes before
Area Forecast Discussion
National Weather Service Melbourne FL
335 PM EDT Mon Sep 10 2018
.DISCUSSION...
Currently-Tonight...There was a little more convection on the
west coast sea breeze boundary compared to yesterday at this time,
while the east coast boundary had less. There was also
considerable high level debris clouds blowing over east central
Florida, which should further delay the onset of storms. However,
like yesterday, this late start to convection may portend a late
end. The HRRR model shows an increase in the coverage of storms
across the interior as boundaries collide through late evening.
Steering flow is weak but some push back to the east coast is
possible. Will hold onto chance PoPs (30-40%) areawide through
late evening.
Tue...A deep layer high pressure ridge will extend over the Florida
peninsula and the Bahamas while Hurricane Florence transits the
Atlantic between Bermuda and the Bahamas. Moisture is still progged
to be quite high with precipitable water 1.8 to 2.0 inches. 500mb
temps still look to be around -7C, so these parameters should
usually produce above climo PoPs. However, forecast soundings show
that there will be considerable cirrus debris clouds streaming
across the area from a tropical disturbance in the northwest
Caribbean. These clouds are already evident over far south Florida
and appeared to be stunting convection. For now, will stick with
the previous forecast of 40% interior and 30% along the coast,
though MOS values are only 25-30% areawide.
Previous Discussion...
Wed-Sun...A weak pressure gradient looks to remain in place through
the extended. Winds look light enough to allow the sea breezes to
develop and transition inland each afternoon, suggesting higher rain
chances will favor the interior through the period. Model guidance
suggests Florence may induce weak northeast steering flow mid week
and perhaps light offshore flow by the weekend. Still, slow storm
motions will lead to some locally heavy rain.
Based on the latest NHC forecast, no direct impacts from Florence
are expected across east-central Florida; however, increasingly
dangerous conditions are expected in the surf zone this week. The
threat for rip currents will remain high while breaking surf will
likely reach dangerous levels during the middle of the week. In
addition, there is some concern for beach erosion, particularly
Wednesday night and Thursday when breaking waves in the surf zone
are forecast to reach 6 to 8 feet.
&&
.AVIATION...
The east coast sea breeze was shifting to the interior with only
isolated convection along it. The west coast sea breeze had a more
generous coverage of storms. Expect that a collision of the east
and west coast boundaries will occur near the interior terminals
through late evening, which will generate scattered storms. A few
will be strong with frequent lightning strikes and quick 2 inch
downpours.
&&
.MARINE...
Tonight-Tuesday...A weak high pressure ridge to our south will
provide a light southwest-west flow, then the ridge should
gradually rebuild to the north on Tue. A weak pressure gradient is
indicated on Tue with winds below 10 knots and sea breeze
dominated in the afternoon. There will be negligible wind waves
and distant long period swells from Florence will continue 3-4
feet over the waters.
Wed-Thu...Guidance continues to show a weak pressure gradient
through late week, mainly producing light north/northeast winds.
However, swells from Hurricane Florence will cause seas to ramp up
quickly on Wed, peaking as high as 10-12 feet offshore Wed night
into Thu morning. This should result in breaking waves of 6-8 feet
in the surf zone at the coast.
Florence is forecast to pass well to the northeast of the coastal
waters so Tropical Storm force winds are not expected. In fact, wind
speeds should not exceed 10-12 knots. Nonetheless, a Small Craft
Advisory for Seas will be needed, particularly for rough and
dangerous conditions near inlets. A High Surf Advisory is probable
Wed-Thu.
Fri-Sat...The latest National Hurricane Center forecast indicates
Florence pushing inland and meandering over the Carolinas late in
the week, resulting in steadily diminishing swells over the local
waters.
&&
.HYDROLOGY...The Saint Johns River at Geneva and Astor will remain
above action stage this week.
&&
.PRELIMINARY POINT TEMPS/POPS...
DAB 74 89 75 88 / 30 30 10 30
MCO 76 91 75 90 / 30 40 20 40
MLB 72 89 76 88 / 30 30 10 30
VRB 74 89 74 88 / 30 30 20 30
LEE 75 92 75 91 / 30 40 30 30
SFB 75 92 75 91 / 30 40 20 30
ORL 75 91 75 90 / 30 40 20 40
FPR 73 88 74 88 / 30 30 20 30
&&
.MLB WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
&&
FORECASTS...Lascody
AVIATION....Bragaw
RADAR.......Smith
Hazardous weather outlook, Sep 10, 11:00 AM EST, 4 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Melbourne FL
1200 PM EDT Mon Sep 10 2018
AMZ550-552-555-570-572-575-FLZ041-044>047-053-054-058-059-064-141-
144-147-110400-
Flagler Beach to Volusia-Brevard County Line 0-20 nm-Volusia-
Brevard County Line to Sebastian Inlet 0-20 nm-
Sebastian Inlet to Jupiter Inlet 0-20 nm-Flagler Beach to Volusia-
Brevard County Line 20-60 nm-Volusia-
Brevard County Line to Sebastian Inlet 20-60 nm-
Sebastian Inlet to Jupiter Inlet 20-60 nm-Inland Volusia County-
Northern Lake County-Orange-Seminole-Southern Brevard County-
Osceola-Indian River-Okeechobee-St. Lucie-Martin-
Coastal Volusia County-Southern Lake County-
Northern Brevard County-
1200 PM EDT Mon Sep 10 2018
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL FLORIDA.
.DAY ONE...THIS AFTERNOON AND TONIGHT.
.THUNDERSTORM IMPACT...
Low level moisture will combine with boundary collisions to
produce scattered lightning storms this afternoon and early
evening. Storm motion will be to the east around 10 mph. The
primary threats from these storms will be frequent cloud to ground
lightning, wind gusts up to 40 mph and local heavy rain. Remember,
lightning can strike well outside the audible range of thunder. If
thunder is heard, cease outdoor activities and move indoors.
.FLOOD IMPACT...
Slow moving storms will produce local heavy rain between one and
two inches in a short period of time this afternoon and early this
evening. This may cause temporary flooding of urbanized or poor
drainage areas.
.RIP CURRENT IMPACT...
Long period swells from distant hurricane Florence will combine
with a high astronomical tide to generate a High Risk of life
threatening rip currents along the beaches of east central Florida
today. The threat will be highest through 6:30 PM this evening
due to tidal effects. Check with your local beach patrol for
additional information about ocean hazards. If you decide to swim,
do so only within sight of a lifeguard and never swim alone.
.MARINE THUNDERSTORM GUST IMPACT...
Gusty winds around 35 knots may occur in a few thunderstorms this
afternoon, especially over the inland lakes where boundary
collisions are most likely, as well as over the Intracoastal
Waterway as the storms drift offshore.
.RIVER FLOOD IMPACT...
The Saint Johns River is currently in Action Stage above Lake Harney
near Geneva and at Astor. River levels are forecast to remain steady
through most of this week.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.
Isolated to scattered afternoon and evening thunderstorms are
expected during the week. The main storm threats will be frequent
cloud-to-ground lightning strikes, gusty winds, and heavy
downpours producing ponding of water in urbanized and poorly
drained areas.
Hurricane Florence has strengthened into a Category 4 hurricane.
Florence is forecast to remain well northeast of the area so
Tropical Storm force winds are not expected. However, long period
swells will continue to impact the surf zone and adjacent Atlantic
waters resulting in rough surf and a High Risk of life
threatening rip currents. Boaters will experience hazardous
conditions near inlets especially during the outgoing tide.
Breaking waves of 6 to 8 feet in the surf zone should produce some
beach erosion around the times of high tide Wednesday into
Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed today.
Bragaw
Rip Current, Brevard
- When
- September 10, 3:05 PM EST
- Where
- Brevard forecast zone
- Deaths
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
A 10 year old boy and 24 year old male from Orlando were playing in rough surf at Playalinda Beach in Brevard County. A strong rip current, enhanced by swell from distant Hurricane Florence pulled the two individuals seaward and the 24 year old disappeared under the surf. The boy's father and the girlfriend of the young man rushed into the water, where they found the man unresponsive. A surfer and paddleboarder helped bring everyone to shore. The man died from drowning.
- Rip Current
- A narrow, fast current flowing away from the beach that caused a drowning or rescue.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, September 10 to 11, 20182 deaths · 2 events
- Hurricane in Guam, September 10 to 11, 2018$9.6 million · 1 event
- Flash Flood and Lightning Strike in Alabama, September 10, 2018$250,000 · 2 events
- Flash Flood in Texas, September 10, 2018$50,000 · 1 event
- Flash Flood and Damaging Winds in South Carolina, September 10, 2018$200 · 60 kt wind · 5 events
- Damaging Winds in North Carolina, September 10, 2018$2,000 · 50 kt wind · 4 events
- Coastal Flood in Pennsylvania, September 10, 20183 events
- Debris Flow and Flood in Virginia, September 10, 20182 events
- Flood in Virginia, September 10, 20181 event
- Flood in Missouri, September 10 to 15, 2018$6,000 · 1 event
- Dust Devil in Oregon, September 10, 2018$5,000 · 1 event
- Damaging Wind in Colorado, September 10, 201854 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 773826.